20 Jul 2009
It would most likely be for the prevention of blood clots. It could be following a stroke, heart attack, there are all kinds of potential scenarios where blood thinning medications would be used. Those are all blood thinners or meds to dissolve a clot (as with heparin). Hope that helps.
20 Sep 2009
All of these medications are dissimilar in physical, chemical, and biological properties, thus affecting different pathways of action. In many situations combination therapy has an overall better therapeutic effect and have been shown to have less side effects because the dose is a lot smaller in polypharmacy.
13 Oct 2009
For every individual case, the Dr has to balance the risk of clotting with the risk of bleeding. If you're worried about being on combination therapy, please seek a second opinion! Perhaps my story can shed some light. I am a healthy 5'6", 125 lb, active, non-smoker. I am 41 and had a large DVT this summer (from right calf to inferior vena cava in abdomen!) following a 12 hour car ride during which I did not stop often enough. I am currently on plavix, aspirin, and coumadin (and took Lovenox for 16 days in the hospital). The cardiologist explained to me that, as someone else mentioned, each medication acts on different components of coagulation. That said, it's not typical to be on combination therapy after a single event or if you do not test positive for genetic thrombolytic factors (due to increased risk of internal bleeding), so I should mention that this is my second event. I had a PE in '01 after starting on BCP.
After that event I was coumadin for 6 mos (and Lovenox for 7 days in the hospital). Because I've had 2 events, I will be on the combination therapy for 3 - 6 mos and coumadin for life (coumadin for life is "standard of care" for anyone who has has more than one thrombolytic event). I should mention that I did NOT test positive for any genetic thrombolytic factors. The cardiologist explained that additional genetic factors likely exist but are currently unknown - and I probably have one of them because I've had 2 events and am otherwise healthy. Nevertheless, I am concerned about the increased risk for bleeding and have an appointment scheduled with a hematologist for a second opinion. Better safe than sorry. Hope this helps.
8 Mar 2010
i am on coumadin 2 mg plavix 75 mg and aspirin 81 mg after a drug eluting stent in feb 2010 LAD... it was my second stent in the LAD. the first was bare metal and placed in 1999. I have been on coumadin for 10 years since a 2000 MI. Plavix and aspirin now added to coumadin ..concern I have is for bleeding but my doctor says this is the right combo for at least 1 year. I also take lipitor 20 mg toprol xl 25 mg and protonix, 40 mg. i am 62 male .
1 Nov 2010
Working in the cardiovascular ICU, we treat patients that have just had open heart surgery such as bypass grafting and valve replacement surgery. Patients with new heart valves are placed on coumadin (warfarin). They are also given Lovenox [a type of low molecular weight heparin (LMWH)] injections x 5 days or longer until their INR is therapeutic on coumadin x 2 days. It typically takes about 4 or 5 days for patients' coumadin levels to become therapeutic and during this time they are at risk for blood clots. The Lovenox injections protect patients from blood clots during this window. Patients do not typically receive heparin and Lovenox simultaneously, it's one or the other. Patients with new bypass grafts are also prescribed plavix and aspirin to help keep the bypass grafts open. So if someone has valve replacement surgery along with bypass grafting, he or she will most be taking these meds, at least for a short time.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... replacement of his aortic heart valve. Is there a study of the effectiveness of Plavix and a baby aspirin instead? (had problems with coumadin)
1 answer • 11 Mar 2010
My mother had 2 TIA , one on each side of her face, they gave her agrennox, heparin and plavix...The
next day she had a hemorrhagic stroke and was in 3 different hospitals for 1 month. Up until last week she was taking 2x 81mg of aspirin a day but is ...
3 answers • 15 Sep 2014